Alert archive / Louisiana / Flash Flood Warnings in 2024

Flash Flood Warning 33, NWS Lake Charles, LA

April 10, 2024Lafayette Parish, Saint Landry Parish, Saint Martin Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Apr 10, 2024, 8:52 AM CDT for Lafayette Parish, Saint Landry Parish, Saint Martin Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2024, 8:52 AM CDT (13:52 UTC)
Expired
Apr 10, 2024, 12:00 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Lafayette Parish, LA, Saint Landry Parish, LA, Saint Martin Parish, LA

The radar

The Lake Charles radar (KLCH), 134 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 1.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2024-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2024-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1612 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

192 
WGUS54 KLCH 101352
FFWLCH
LAC055-097-099-101700-
/O.NEW.KLCH.FF.W.0033.240410T1352Z-240410T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
852 AM CDT Wed Apr 10 2024

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Southeastern St. Landry Parish in central Louisiana...
  East Central Lafayette Parish in south central Louisiana...
  Northwestern St. Martin Parish in south central Louisiana...

* Until noon CDT.

* At 852 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Lafayette, Breaux Bridge, Broussard, Henderson, Cecilia, 
  Atchafalaya Welcome Center and Parks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3032 9194 3042 9184 3050 9174 3050 9173
      3034 9171 3026 9177 3018 9183 3014 9191
      3013 9200

FLASH FLOOD...RADAR INDICATED

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Apr 10, 6:47 AM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Apr 10, 6:47 AM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
647 AM CDT Wed Apr 10 2024

...New AVIATION...

.SHORT TERM...
(Today through Friday night)
Issued at 355 AM CDT Wed Apr 10 2024

Our long anticipated severe weather/heavy rain event is finally
underway with local 88Ds showing a cluster of very slow moving
thunderstorms covering interior sern TX/cntl LA with various ob
networks showing up to 8 inches of rain having fallen across this
area. Meanwhile, regional 88Ds show a developing line of storms
approaching Houston metro which is progged to further strengthen and
sweep into/across the forecast area later this morning. Special 04z
KLCH sounding showed reasonable helicity to go along with good
CAPE/shear and exceptional moisture, thus all modes of severe remain
in play through the event. And accordingly, SPC has now issued a
Tornado Watch for the entire forecast area valid til 09L/14z.

In addition, no changes are planned to going hazards (Flood
Watch/Wind Advisory) based on latest guidance.

After this initial round of convection departs the region,
expecting another round, although with far less coverage, of
showers/storms associated with the advancing stacked low/sfc
frontal boundary to cross later this afternoon.

Once the afternoon precip exits the area, dry conditions are
expected for the remainder of the short term period as a nwrly
flow aloft behind the departing shortwave gradually transitions
to a more wrly flow, while sfc high pressure builds over the
region. An initial burst of post-frontal cooler weather will
gradually moderate.

25

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 355 AM CDT Wed Apr 10 2024

Slim rain chances return to the forecast for Tuesday as another
mid/upper-level shortwave combines with a limited moisture return
off the Gulf to produce widely scattered showers and storms over
our extreme nrn zones. Otherwise, the long term period of the
forecast looks to be dry.

25

&&

.AVIATION...
(12Z TAFS)
Issued at 646 AM CDT Wed Apr 10 2024

No significant changes to previous TAF thinking...

25

(Little change to the overall forecast thinking since the
previous package. Still expected a large swath of heavy rain and
thunderstorms to move across the region over the next 12 hours or
so, bringing frequent lighting, gusty/damaging winds, low
ceilings, and reduced VIS to all terminals. Conditions will begin
to improve west to east through the late morning into the early
afternoon. Some light showers will be possible through the
afternoon after the main threat is over however, these showers
aren't expected to pose many issues. Conditions will improve
quickly from the afternoon into the evening hours.

17)

&&

.MARINE...
Issued at 355 AM CDT Wed Apr 10 2024

Extended the SCA on all of our waters based on latest guidance
this morning.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  78  53  75  47 / 100  10   0   0
LCH  78  56  77  51 /  90   0   0   0
LFT  80  59  77  53 / 100   0   0   0
BPT  79  54  79  53 /  80   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through this evening for LAZ027>033.

     Wind Advisory until 7 PM CDT this evening for LAZ033-044-045-055-
     073-074-141>143-152>154-241>243-252>254.

     Coastal Flood Advisory until 2 PM CDT this afternoon for LAZ073-
     074.

     Coastal Flood Advisory until 7 PM CDT this evening for
     LAZ252>254.

TX...Flood Watch through this evening for TXZ180-259-260.

     Wind Advisory until 7 PM CDT this evening for TXZ515-516-615-616.

     Coastal Flood Advisory until 2 PM CDT this afternoon for TXZ615.

GM...Small Craft Advisory until 10 AM CDT Thursday for GMZ430-432.

     Small Craft Advisory until 10 AM CDT Thursday for GMZ435-436.

     Small Craft Advisory until 7 PM CDT Thursday for GMZ450-452-455-
     470-472-475.

&&

SHORT TERM...25
LONG TERM....25
AVIATION...25

In the hours before

Local storm report, Apr 10, 7:51 AM CDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
751 AM CDT Wed Apr 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     Flash Flood      1 NNE Kirbyville        30.67N 93.89W
04/10/2024                   Jasper             TX   Emergency Mngr

            Water up to two feet over HWY 96.

&&
Local storm report, Apr 10, 7:52 AM CDT, 1 hour before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
752 AM CDT Wed Apr 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     Tornado          Grand Lake              30.03N 93.27W
04/10/2024                   Cameron            LA   Law Enforcement

            SO reported tornado.

&&
Local storm report, Apr 10, 7:54 AM CDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
754 AM CDT Wed Apr 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     Hail             1 N Youngsville         30.12N 91.99W
04/10/2024  E0.50 Inch       Lafayette          LA   Public

0552 AM     Hail             Broussard               30.15N 91.97W
04/10/2024  E0.75 Inch       Lafayette          LA   Public

            Report from mPING: Dime (0.75 in.).

0603 AM     Tstm Wnd Dmg     Broussard               30.15N 91.97W
04/10/2024                   Lafayette          LA   Public

            Report from mPING: 1-inch tree limbs broken;
            Shingles blown off.

0639 AM     Hail             3 E Grand Lake          30.05N 93.23W
04/10/2024  E0.50 Inch       Cameron            LA   Public

            Report from mPING: Half-inch (0.50 in.).

0744 AM     Tstm Wnd Dmg     3 N Washington          30.66N 92.06W
04/10/2024                   St. Landry         LA   Public

            Report from mPING: 3-inch tree limbs broken;
            Power poles broken.

0746 AM     Tstm Wnd Dmg     3 E Grand Lake          30.05N 93.23W
04/10/2024                   Cameron            LA   Public

            Report from mPING: 1-inch tree limbs broken;
            Shingles blown off.

&&
Local storm report, Apr 10, 8:29 AM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
829 AM CDT Wed Apr 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 AM     Flash Flood      1 WSW Call              30.61N 93.89W
04/10/2024                   Jasper             TX   Dept of Highways

            FM 1004 Closed.

&&
Local storm report, Apr 10, 8:34 AM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
834 AM CDT Wed Apr 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 AM     Flash Flood      3 SW Newton             30.82N 93.79W
04/10/2024                   Newton             TX   Dept of Highways

            Highway 87 Closed due to flooding.

&&
Local storm report, Apr 10, 8:38 AM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
838 AM CDT Wed Apr 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 AM     Flash Flood      1 WSW Newton            30.85N 93.76W
04/10/2024                   Newton             TX   Dept of Highways

            US 190 closed due to flooding.

&&

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 10:57 PM CDTSpecial Weather StatementLCHBeauregard, Vernon63 min
Apr 9, 11:42 PM CDTFlash Flood WarningLCHBeauregard, Vernon7 hr
Apr 9, 11:55 PM CDTSevere Thunderstorm Warning Considerable damage threatLCHBeauregard, Vernon65 min
Apr 10, 12:09 AM CDTSpecial Weather StatementLCHRapides51 min
Apr 10, 1:00 AM CDTSpecial Weather StatementLCHVernon45 min
Apr 10, 1:44 AM CDTSpecial Weather StatementLCHVernon46 min
Apr 10, 2:03 AM CDTSpecial Weather StatementLCHRapides42 min
Apr 10, 3:56 AM CDTSpecial Weather StatementLCHBeauregard34 min
Apr 10, 4:18 AM CDTSpecial Weather StatementLCHBeauregard27 min
Apr 10, 4:25 AM CDTSpecial Weather StatementLCHVernon35 min
Apr 10, 5:07 AM CDTSpecial Marine WarningLCH53 min
Apr 10, 5:19 AM CDTSevere Thunderstorm WarningLCHCalcasieu41 min
Apr 10, 5:26 AM CDTSevere Thunderstorm WarningLCHAllen49 min
Apr 10, 5:29 AM CDTSpecial Weather StatementLCHLafayette31 min
Apr 10, 5:45 AM CDTSpecial Marine WarningLCH60 min
Apr 10, 5:47 AM CDTSpecial Marine WarningLCH43 min
Apr 10, 5:53 AM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron52 min
Apr 10, 5:57 AM CDTSevere Thunderstorm WarningLCHLafayette, Saint Landry, Saint Martin48 min
Apr 10, 6:00 AM CDTSevere Thunderstorm WarningLCHBeauregard, Calcasieu45 min
Apr 10, 6:02 AM CDTFlash Flood WarningLCHRapides, Vernon5 hr
Apr 10, 6:02 AM CDTSpecial Marine WarningLCH58 min
Apr 10, 6:12 AM CDTTornado WarningLCHCalcasieu, Cameron33 min
Apr 10, 6:14 AM CDTSpecial Marine WarningLCH46 min
Apr 10, 6:17 AM CDTTornado WarningLCHAllen, Beauregard, Calcasieu, Jefferson Davis43 min
Apr 10, 6:24 AM CDTSevere Thunderstorm WarningLCHAcadia, Evangeline, Saint Landry66 min
Apr 10, 6:28 AM CDTFlash Flood Warning Considerable damage threatLCHAllen, Beauregard, Vernon9 hr
Apr 10, 6:28 AM CDTSevere Thunderstorm Warning Destructive damage threatLCHAcadia, Calcasieu, Cameron, Jefferson Davis, Vermilion47 min
Apr 10, 6:29 AM CDTTornado WarningLCHCalcasieu, Cameron, Jefferson Davis31 min
Apr 10, 6:33 AM CDTTornado WarningLCHAcadia, Saint Landry42 min
Apr 10, 6:39 AM CDTTornado WarningLCHAcadia, Calcasieu, Jefferson Davis36 min
Apr 10, 6:47 AM CDTSevere Thunderstorm WarningLCHAcadia, Allen, Beauregard, Evangeline, Jefferson Davis, Rapides and 1 more38 min
Apr 10, 7:02 AM CDTSevere Thunderstorm Warning Considerable damage threatLCHAcadia, Cameron, Evangeline, Iberia, Jefferson Davis, Lafayette and 3 more58 min
Apr 10, 7:04 AM CDTTornado WarningLCHSaint Landry56 min
Apr 10, 7:06 AM CDTSpecial Marine WarningLCH54 min
Apr 10, 7:07 AM CDTSpecial Weather StatementLCHRapides38 min
Apr 10, 7:11 AM CDTTornado WarningLCHAcadia, Evangeline, Lafayette, Saint Landry25 min
Apr 10, 7:18 AM CDTSevere Thunderstorm WarningLCHAllen, Avoyelles, Evangeline, Rapides, Saint Landry, Vernon57 min
Apr 10, 7:21 AM CDTSevere Thunderstorm WarningLCHCameron, Vermilion24 min
Apr 10, 7:22 AM CDTFlash Flood WarningLCHAcadia, Avoyelles, Evangeline, Jefferson Davis, Rapides, Saint Landry5 hr
Apr 10, 7:34 AM CDTTornado WarningLCHAvoyelles, Evangeline, Saint Landry, Saint Martin26 min
Apr 10, 7:42 AM CDTSevere Thunderstorm WarningLCHVermilion18 min
Apr 10, 7:49 AM CDTSevere Thunderstorm WarningLCHIberia, Lafayette, Saint Martin, St. Mary, Vermilion56 min
Apr 10, 7:50 AM CDTSevere Thunderstorm WarningLCHLafayette, Saint Landry, Saint Martin25 min
Apr 10, 8:02 AM CDTSpecial Marine WarningLCH58 min
Apr 10, 8:14 AM CDTSevere Thunderstorm WarningLCHIberia, Lafayette, Saint Martin, St. Mary, Vermilion61 min
Apr 10, 8:59 AM CDTSpecial Marine WarningLCH61 min
Apr 10, 9:14 AM CDTRiver Flood WatchLCHCalcasieu5 days
Apr 10, 9:14 AM CDTRiver Flood WatchLCHAllen21 hr
Apr 10, 9:14 AM CDTRiver Flood WarningLCHVernon4 days
Apr 10, 9:14 AM CDTRiver Flood WarningLCHBeauregard, Vernon21 days
Apr 10, 9:14 AM CDTRiver Flood WarningLCHLafayette, Vermilion11 hr
Apr 10, 9:14 AM CDTRiver Flood WarningLCHBeauregard, Calcasieu129 days
Apr 10, 9:14 AM CDTRiver Flood WarningLCHCalcasieu11 days
Apr 10, 9:14 AM CDTRiver Flood WarningLCHBeauregard4 days
Apr 10, 9:14 AM CDTRiver Flood WarningLCHAllen5 days
Apr 10, 9:14 AM CDTRiver Flood WarningLCHAcadia, Evangeline, Saint Landry59 hr
Apr 10, 9:14 AM CDTRiver Flood WarningLCHVernon21 days
Apr 10, 9:14 AM CDTRiver Flood WarningLCHCalcasieu4 days
Apr 10, 9:14 AM CDTRiver Flood WarningLCHAllen, Jefferson Davis21 days
Apr 10, 3:28 PM CDTAreal Flood WarningLCHBeauregard, Calcasieu, Vernon12 hr

Nearby

Flash Flood Warnings in Louisiana, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.